Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Nov 21, 2014, 2:22 AM PST for Los Angeles County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2014, 2:22 AM PST (10:22 UTC)
- Expired
- Nov 21, 2014, 4:15 AM PST
- In force
- 113 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WGUS56 KLOX 211022 FFWLOX CAC037-211215- /O.NEW.KLOX.FF.W.0011.141121T1022Z-141121T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 222 AM PST FRI NOV 21 2014 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE COLBY BURN AREA IN LOS ANGELES COUNTY. * UNTIL 415 AM PST * AT 212 AM PST...RAINFALL RATES WERE REACHING FLASH FLOODING THRESHOLDS FOR THE COLBY BURN AREA DUE TO A STRONG THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF FAST-MOVING WATER AND DEBRIS FLOWS. && LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791 $$ KAPLAN/HALL
2 follow-up statements
872 WGUS76 KLOX 211119 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 319 AM PST FRI NOV 21 2014 CAC037-211215- /O.CON.KLOX.FF.W.0011.000000T0000Z-141121T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 319 AM PST FRI NOV 21 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM PST FOR THE COLBY BURN AREA IN EAST CENTRAL LOS ANGELES COUNTY... AT 300 AM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL DEBRIS FLOWS IN AND AROUND THE COLBY BURN AREA THIS MORNING. USGS RAINFALL RATES EXCEEDED THRESHOLDS THEREFORE THE FLASH FLOOD WARNING WAS ISSUED. THERE WILL BE ANOTHER LESS POWERFUL CELL BRINGING MODERATE SHOWERS OVER THE BURN AREA THROUGH 4 AM. THUNDERSTORMS AND SHOWERS SHOULD DISSIPATE THROUGH THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. && LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791 $$ KAPLAN/HALL
197 WGUS76 KLOX 211212 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 412 AM PST FRI NOV 21 2014 CAC037-211220- /O.EXP.KLOX.FF.W.0011.000000T0000Z-141121T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 412 AM PST FRI NOV 21 2014 ...THE FLASH FLOOD WARNING FOR THE COLBY BURN AREA WILL EXPIRE AT 415 AM PST IN EAST CENTRAL LOS ANGELES COUNTY... RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO MINOR FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS OVER THE NEXT COUPLE OF HOURS. LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791 $$ KAPLAN/HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 10:36 PM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Nov 20, 10:36 PM PST, 3 hours 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1036 PM PST THU NOV 20 2014 UPDATED AVIATION SECTION .SYNOPSIS... A COOL AND UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS SOUTHWEST CALIFORNIA INTO THE WEEKEND AS A SERIES OF WEAK LOW PRESSURE SYSTEMS MOVE OVER THE REGION. OFFSHORE FLOW BENEATH HIGH PRESSURE ALOFT WILL BRING A WARMING AND DRYING TREND NEXT WEEK. && .SHORT TERM (TONIGHT-SUN)...A RATHER SHARP UPPER LEVEL TROF WAS MOVING INTO CENTRAL CA THIS EVENING. A COLD FRONT ASSOCIATED WITH THE UPPER TROF WAS BRINGING SCATTERED MAINLY LIGHT SHOWERS TO WESTERN SLO/SBA COUNTIES WITH A FEW HUNDREDTHS OF AN INCH REPORTED AT A FEW STATIONS THRU EARLY THIS EVENING. THE UPPER TROF WILL PUSH QUICKLY INLAND AND SE ACROSS CENTRAL AND SRN CA TONIGHT. AT THE SAME TIME...THE SURFACE COLD FRONT WILL DISSIPATE WHILE MOVING THRU THE FORECAST AREA. THE CHANCES OF SHOWERS WILL SPREAD INTO L.A./VTU COUNTIES OVERNIGHT...WITH SHOWERS BECOMING LIKELY ON THE N MTN SLOPES. RAINFALL AMOUNTS OVERNIGHT WILL BE LIGHT...GENERALLY 0.15 INCH OR LESS. MUCH OF THE COAST AND VLYS OF VTU/L.A. COUNTIES WILL PROBABLY HAVE TRACE AMOUNTS OF PCPN. THIS WEATHER SYSTEM WILL HAVE COLD AIR ALOFT (-22 DEG C AT 500 MB) AND GOOD INSTABILITY OVERNIGHT (LI'S -4 TO -5 ACCORDING TO THE NAM)...WITH THE SLIM POSSIBILITY OF AN ISOLATED LIGHTNING STRIKE ESPECIALLY IN THE MTNS. HOWEVER...THE CHANCES OF ANY THUNDERSTORM DEVELOPMENT ARE ONLY ABOUT 10 PERCENT. FOR NOW...WILL KEEP ANY MENTION OF THUNDER OUT OF THE ZONES FOR TONIGHT. THE UPPER TROF WILL CONTINUE TO MOVE OFF THE TO SE THRU FRI... WITH 500 MB HEIGHTS RECOVERING OVER THE FORECAST AREA. A BROAD NORTHERLY LOWER LEVEL FLOW WILL DEVELOP OVER THE AREA ON FRI...WHICH SHOULD DIMINISH CLOUD COVER FOR THE COAST AND VLYS...AND KEEP CLOUDINESS ALONG THE N MTNS SLOPES AND INTERIOR SLO/SBA COUNTIES. A FEW MORE SHOWERS WILL ALSO BE POSSIBLE ON THE N SLOPES IN THE MORNING...MAINLY FOR VTU COUNTY. TEMPS WILL BE ON THE COOL SIDE AGAIN WITH HIGHS A FEW DEGREES BELOW NORMAL FOR MOST AREAS. UPPER LEVEL RIDGING IS EXPECTED TO PREVAIL OVER SWRN CA FRI NIGHT AND SAT. A BROAD NW FLOW ALOFT WITH AN UPPER RIDGE WELL OFF THE CA COAST CAN BE EXPECTED SAT NIGHT AND SUN. A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE INTO SLO/SBA COUNTIES SAT WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS...THEN THE SLIGHT CHANCE OF SHOWERS WILL SPREAD INTO THE N MTN SLOPES FOR SAT NIGHT. THIS WILL BE ANOTHER WEATHER SYSTEM WITH SCATTERED LIGHT AMOUNTS OF PCPN. GUSTY NW TO N WINDS ARE EXPECTED FOR THE L.A./VTU MTNS FRI NIGHT AS WELL AS THE SBA COUNTY MTNS AND S COAST. THESE WINDS WILL CONTINUE AT TIMES THRU SAT NIGHT...AND SPREAD INTO THE ANTELOPE VLY. WIND GUSTS TO NEAR ADVISORY LEVELS ARE POSSIBLE. THE FLOW IS EXPECTED TO TURN MORE NORTHEAST ON SUN WITH GUSTY WINDS BELOW AND THRU THE FAVORED PASSES AND CANYONS. THERE SHOULD BE MOSTLY CLOUDY SKIES FOR SLO/SBA COUNTIES AND THE N MTN SLOPES OF VTU COUNTY FRI NIGHT INTO SAT EVENING...WITH PARTLY CLOUDY SKIES ELSEWHERE. CLEARING SKIES SHOULD THEN DEVELOP OVER THE FORECAST AREA ON SUN THANKS TO THE DRYING OFFSHORE FLOW. TEMPS ON SAT WILL REMAIN SLIGHTLY BELOW NORMAL...THEN TURN MILDER AND CLOSER TO NORMAL MAINLY W OF THE MTNS ON SUN...WHILE TEMPS CONTINUE SLIGHTLY BELOW NORMAL FOR THE MTNS AND DESERTS. ***FROM PREVIOUS DISCUSSION*** .LONG TERM (MON-THU)...FAIRLY HIGH CONFIDENCE IN THE MODEL CONSISTENCY THROUGH WEDNESDAY BUT THEN THE ECM TAKES ITS OWN PATH WITH A DIGGING TROUGH OVER THE GREAT BASIN LATE IN THE WEEK. OTHER MODEL SOLUTIONS (GFS/GEM) PUSH A RIDGE TO OUR EAST WITH SOUTHWEST FLOW ALOFT DEVELOPING BY THURSDAY IN ADVANCE OF A LARGER EASTERN PACIFIC STORM SYSTEM. FOLLOWING THE PLACEMENT OF THE RIDGE ON THE GFS WILL EXPECT INCREASING OFFSHORE FLOW AND WARMER/DRIER WEATHER MONDAY THROUGH WEDNESDAY. SOME MODERATION IN TEMPERATURES AND A POTENTIAL RETURN TO ONSHORE FLOW WOULD BE PLAUSIBLE BY THURSDAY. READINGS IN THE UPPER 70S AND 80S WILL BE LIKELY FOR THE COASTS AND VALLEYS OF VENTURA AND LOS ANGELES COUNTIES TUESDAY AND WEDNESDAY. && .AVIATION...21/0636Z. AT 0600Z...THE BASE OF THE INVERSION AT KLAX WAS AT 4500 FEET AND THE TOP OF THE INVERSION WAS LOCATED AT 7600 FEET WITH A TEMPERATURE OF 10C. NORTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 08Z...THEN LIFR CONDITIONS WILL LIKELY DEVELOP THROUGH 11Z. LIFR CONDITIONS SHOULD PERSIST 16Z...THEN IMPROVE TO THE VFR CATEGORY. SOUTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE EXPECTED THROUGH 15Z. KLAX AND KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE EXPECTED THROUGH 15Z. && .MARINE...20/800 PM PST... OUTER WATERS...HIGH CONFIDENCE IN MODERATE NW WINDS WITH SCA CONDITIONS ACROSS THE TWO SOUTHERN OUTER ZONES TONIGHT. THIS ADVISORY WILL LIKELY BE EXTENDED THRU THE WEEKEND. MODELS SHOW THE WINDS INCREASING SAT INTO SUN WITH GUSTS NEAR 30 KT NEAR SAN NICOLAS IS. AND PT CONCEPTION...WITH A CHANCE OF 35 KT GUSTS BY SUN NIGHT. INNER WATERS...MODERATE TO HIGH CONFIDENCE THAT NW WINDS TO SCA LEVELS WILL AFFECT THE WESTERN PORTION OF PZZ650 AND 655 THRU LATE TONIGHT. GUSTS TO 25 KNOTS ARE EXPECTED OVER THESE AREAS ALONG WITH BUILDING WIND WAVES. A RELATIVELY LONG PERIOD WEST SWELL WILL DIMINISH AS A SIMILAR PERIOD NW SWELL MOVES INTO THE WATERS ON FRI. A SOMEWHAT LARGER NW SWELL AROUND 10 FEET AT 15 SECONDS WILL MOVE INTO THE OUTER WATERS SAT NIGHT INTO SUN. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). && PUBLIC...SIRARD/BOLDT AVIATION...HALL MARINE...SMITH/SIRARD SYNOPSIS...BOLDT WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 20, 6:00 AM PST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST THU NOV 20 2014 CAZ034>041-044>046-051>054-059-087-088-547-548-211400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST THU NOV 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT HIGH SURF AND STRONG RIP CURRENTS WILL IMPACT LOS ANGELES AND VENTURA COUNTY BEACHES. * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY. A POTENTIAL EXISTS FOR STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HALL
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 2:12 AM PST | Areal Flood Advisory | LOX | Los Angeles | 2 hr |
| Nov 21, 3:14 AM PST | Wind Advisory | LOX | 8 hr | |
| Nov 21, 2:01 PM PST | High Wind Watch | LOX | 15 hr | |
| Nov 21, 2:01 PM PST | Wind Advisory | LOX | Los Angeles | 49 hr |
| Nov 21, 3:03 PM PST | Fire Weather Watch | LOX | 22 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.